A new study explored the side effects and deaths linked to kratom.
A recent study by a team at Binghamton University in New York found the drug kratom to be a threat to public health. The researchers looked at cases reported to the National Poison Data System—the data warehouse for the 55 poison control centers in the U.S.—and found 2,312 “kratom exposures” that led to toxicity.
Of those, 935 cases involved just kratom, and negative symptoms reported included agitation, rapid heartbeat, vomiting, hallucinations, and coma.
Kratom is a drug derived from the leaves of the Southeast Asian tree of the same name. The substance appears to interact with the opioid receptors in the brain, resulting in some pain relief properties similar to opioid drugs like heroin or OxyContin. It can also produce some stimulant and psychotropic effects.
Kratom is still legal in the U.S. and has been increasingly marketed as a supplement that can relieve pain and even treat opioid addiction.
This marketing has led the U.S. Food and Drug Administration (FDA) to send official warnings to companies making these claims. Though it is legal, the FDA has not approved kratom for any treatment and considers the substance to be potentially dangerous.
According to the Binghamton University study, four of the toxicity cases reported to the National Poison Data System resulted in deaths that were primarily caused by the kratom. This was potentially due to the fact that the drug acts like an opioid, the researchers say, therefore making it possible to experience dangerous overdose symptoms such as respiratory arrest.
“Although it is not as strong as some other prescription opioids, kratom does still act as an opioid in the body,” said William Eggleston, clinical assistant professor of pharmacy practice at Binghamton. “In larger doses, it can cause slowed breathing and sedation, meaning that patients can develop the same toxicity they would if using another opioid product. It is also reported to cause seizures and liver toxicity.”
Of the reported cases, 6.1% included seizures, 4.8% included hallucinations, 2.3% involved coma, and 0.6% involved cardiac or respiratory arrest. The study concluded that “kratom is not reasonably expected to be safe and poses a public health threat due to its availability as an herbal supplement.”
Eggleston believes that kratom could be involved in treating opioid use disorder in the future, but his team concluded that more research is needed and it is not currently safe for use as an herbal supplement.